Acute Kidney Injury Common With Immune Checkpoint Inhibitors

By Will Boggs MD

November 08, 2019

NEW YORK (Reuters Health) - About one in six cancer patients treated with immune-checkpoint inhibitors develops at least transient acute kidney injury (AKI), a retrospective study found.

"Patients receiving immune-checkpoint inhibitors can experience adverse effects in many different organs, and our study shows that the kidneys are a commonly affected organ," said Dr. Harish Seethapathy of Massachusetts General Hospital, in Boston.

"Kidney injury in these patients can be caused by an inflammatory response induced by the checkpoint inhibitors but can also be due to other causes, such as dehydration," he told Reuters Health by email.

Immune-checkpoint inhibitors have produced durable responses in various malignancies, but unchecked activation of the immune system can result in multisystem immune-related adverse events. Little is known about rates of AKI during checkpoint-inhibitor use or about how frequently AKI is attributed to these drugs.

Dr. Seethapathy's team reviewed data on more than 1,000 cancer patients who received checkpoint inhibitors between 2011 and 2016. Overall, 169 patients (17%) experienced an AKI event during 12 months of follow-up: 87 (9%) experienced only transient AKI (lasting 48 hours or less), none of them deemed potentially related to checkpoint-inhibitor treatment, and 82 (8%) experienced AKI lasting at least three consecutive days.

This translates into incidences per 100 person-years of 28.7 for any AKI, 13.4 for sustained AKI and 4.8 for potential checkpoint-inhibitor-related AKI, the researchers report in the Clinical Journal of the American Society of Nephrology, online October 31.

The first episode of sustained AKI occurred a mean 106 days after checkpoint-inhibitor initiation.

Of a total of 110 sustained AKI events, 37% were deemed potentially checkpoint inhibitor-related. Most of the remaining cases resulted from hemodynamic AKI/acute tubular necrosis (ATN).

Overall one-year mortality was approximately 55%. The rate was higher in patients with sustained AKI (67%), with death occurring a median 22 days after the sustained AKI episode.

Most patients with potential checkpoint-inhibitor-related AKI (26/30, 87%) had a concurrent immune-related adverse event, and about half of these patients experienced immune-mediated toxicity in multiple organs.

In a multivariable model, exposure to a proton-pump inhibitor (PPI) was associated with a 2.85-fold increased risk of sustained AKI after 2.5 months of follow-up. The cumulative incidence of sustained AKI per 100 person-years was 17 for those prescribed PPI at baseline, compared to nine for those not on a PPI at baseline.

Age, gender, race and baseline estimated GFR were not associated with the risk of sustained AKI.

"We hope that physicians become aware of the high incidence of kidney injury with these drugs and the fact that allergenic drugs such as PPI may predispose patients to acute kidney injury and should be stopped or switched to alternate therapy," Dr. Seethapathy said.

"Checkpoint inhibitors can be life-saving," he said. "Prompt identification, diagnosis and treatment of kidney injury caused by these agents may help clinicians make timely decisions about cancer treatment, thereby helping patients significantly."

"In the absence of validated predictive biomarkers to help phenotype the type of kidney injury, it remains prudent for clinicians to pursue tissue diagnosis in the absence of other clear kidney insults in order to make accurate diagnostic decisions and appropriate treatment plans, especially in severe AKI," write Dr. Christopher A. Carlos and Dr. Raymond K. Hsu of the UCSF School of Medicine in a linked editorial.

"In addition to validating PPIs as a risk factor, future studies should explore additional risk factors, including how genetic determinants of autoimmune diseases may predict checkpoint inhibitor-associated AKI," they note. "Prospective studies with standardized collection of sera and urine may help to establish biomarkers to help identify acute interstitial nephritis (AIN) in this setting without tissue diagnosis."

"In terms of treatment of checkpoint inhibitor-associated AKI/AIN, we also need more data on optimal steroid dosing/length/tapering, along with answers on if (and when and how) to rechallenge patients with checkpoint inhibitors after AKI, especially when potential oncologic benefits of treatment may outweigh kidney function preservation," they conclude. "As both oncologists and nephrologists face more AKI with ongoing growth in use of immune checkpoint inhibitors, it is now time to push beyond case reports and series."

Dr. Kenar D. Jhaveri of Hofstra Northwell School of Medicine, in Great Neck, New York, who recently reviewed the kidney-related side effects of the immune-checkpoint inhibitors, told Reuters Health by email, "Holding PPIs, NSAIDs, and other potential 'second hit' agents that could lead to immune response on the kidney would be best way to prevent AKI (in the high-risk group). In addition, we should be cautious with the result of the lower glomerular-filtration rate, age, and other comorbidities not being predictors of AKI. This is a single-center retrospective evaluation and duplication of this data in other centers might help confirm this information."

"This is an important study in the field of onconephrology and adds to the incidence and risk factors for AKI associated with immunotherapy," he said. "We need more studies to duplicate this concept and confirm this analysis. In addition, more studies confirming biopsy-proven cases of interstitial nephritis are needed to assess specific risk factors and treatment plan for those cases."

SOURCE: https://bit.ly/2NlB8m6 and https://bit.ly/33oA9aq

Clin J Am Soc Nephrol 2019.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....